RSS
TwitterFacebook

Kidney Transplant Drugs Receive New Warnings About Infection Side Effects

The FDA is requiring new warnings on several immunosuppressant drugs designed to prevent renal transplant patients from rejecting new kidneys. The new labeling will warn users of potential side effects that may increase the risk of infections due to a suppressed immune system.

According to an FDA alert issued Tuesday, the immunosuppressant drugs affected by the new warnings include Rapamune (sirolimus), Sandimmune (cyclosporine) and its generics, Neoral (cyclosporine modified) and its generics, CellCept (mycophenolate mofetil) and its generics, and Myfortic (mycophenolic acid). A similar warning is already in place on the label for the immunosuppressant drug Prograf (tacrolimus).

Immunosuppressant drugs are prescribed to transplant patients to prevent the body’s immune system from attacking new organs, which are often recognized by the body as foreign invaders. However, the FDA indicates that depressing the immune system leaves patients at risk for opportunistic infections, which could cause serious injury or death to the patient.

The FDA announcement says kidney transplant patients were especially vulnerable, and indicates that monitoring for this serious risk is critical.

Some of the immunosuppressant drugs already contain warnings information about the infection risk, as well as warnings about other serious side effects.

In July 2008, new warnings were added about potential CellCept and Myfortic side effects which could increase the risk of progressive multifocal leukoencephalopathy (PML), a rare and often fatal brain infection that attacks the white matter areas of the brain. In addition, a “black box” warning, which is the most stringent warning possible under federal regulations, was added to the drugs in November 2007 indicating a potential risk of Myfortic and CellCept birth defects, such as cleft palate, cleft lip and ear deformities, when taken during pregnancy.

Last month the FDA issued a warning to transplant doctors that switching patients to Rapamune after a liver transplant may increase the risk of death. The warning came after a recent study by the manufacturer, Wyeth, revealed that the chance of liver rejection was “significantly higher” for stable liver transplant patients who switched to Rapamune after first using a calcineurin inhibitor (CNI)-based immunosuppressive treatment.

Tags: , , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.